Basic clinical guideline for your diabetic patient

Today, let me share a post of my senior doctor, Dr. Khin Swe Myint about an advice and the basic guideline on treating diabetic patients because I see this helpful for junior doctors, GPs and clinicians in their daily practice. Of course, you adjust with your local guidelines and NICE guidelines as culture, eating habit/ dietary pattern, treatment facility etc. may vary.
Here is what she said :

If you are treating any patient with type 2 diabetes, please make sure you go though all check lists, not only to help their glycaemic control but also screen for any micro and macro vascular complication, as well addressing their cardiovascular risk and deal with this.

My advices are:

A. Check list
1. All patients with diabetes must have HbA1c check at least every 6 months bare minimal. Medication adjustment should be based on HbA1c. Not one of “fasting or random glucose” (which is not helpful at all). I am sure it is cheaper than some of specialist consultation fees.

2. Put all patients on statin (either simvastatin 40mg Od or atovastatin 10mg) unless contraindicated or women of child being age who have plan for pregnancy

3. Check their BP– keep target at least <140/90. If evidence of chronic kidney disease keep lower <130/80.

4. Look at their fundi for any retinopathy at least once a year.

5. Once a year, check their feet for any peripheral neuropathy (10 g monofilament and vibration sense will be enough to pick up any early sign) and circulation.

6. Counseling for stop smoking (nicely don’t tell them off)

7. Weight control and regular excercise

8. Labs – U&E, LFT, Lipid profile, urine Albumin creatinine ratio – once a year minimal

9. Please support your patients with some education. This is not only dietary advice but also important of monitoring and watch out for the complication.

B. glyceamic control
1. If you are starting someone with anti diabetes agent, start with Metformin 500mg Od for a week and gradually titrated up to 1g BD if patients can tolerate. Try to avoid if creatinine >150µmol/l and any acute metabolic state (liver failure, uncontrolled heart failure, acute renal failure). Otherwise, it is the safest drug.

2. Next step is to add on Sulphonylurea (e.g., gliclazide- maximal dose is 160mg BD)

3. Then you can add your fancy DDP-4 inhibitor or gliptins if you wish

4. Please learn from your colleagues who had experience in starting people on insulin as inevitably all patients with type 2 will need insulin, the only question is how soon. One easy way to start is adding basal insulin like insulatard e.g., 12 to 16 units at bedtime and titrated with fasting glucose reading.

C. BP control
1. you can start ACE-i. If you do, start small dose, check U&E a week later to make sure it suits and then make sure you titrated up to maximum. This is also applied for patients with microalbumiuria

2. Secondly, add thiazide diuretics which is cheap. It will be a good combination with ACEI. Most Myanmar patients will have high salt intake and therefore, they will response better to diurectics. (Bendroflumethiazide 2.5mg is pretty good start)

3. Then add calcium blocker if BP still not controlled. Do not ever use short acting nifedipine. All CCB are pretty much good. Nifedipine M/R, Amlodipine etc. Do warn patients about potential headache and ankle swelling.

4. For any resistant hypertension patients, check whether they are taking too much liquorice, that can increase BP very high and also hypokalemia. Of course all preserved foods to avoid if possible.

5. Then you add more drugs like alpha blocker (doxazosin etc)

6. Beta blocker may be useful in younger people. If you are using betablocker, I would advice to use Bisoprolol or nevibolol. NOT atenolol. Be ware of Bronchial asthma

D. Know when to refer to specialists
1. If you cannot start insulin by yourselves and patient glycemic control remain poor.

2. In case of acute metabolic complication such as Hyper osmolar nonketotic diabetes state with very high glucose

3. When proliferative retinopathy, new vessels and suspected maculopathy (or sudden reduction in visual acuity)- I will encourage you to invest an ophthalmoscope

4. CKD 3/ 4- they need further assessment including checking for renal bone disease, iron deficiency anaemia etc.

5. Any suspected Charcot joints.

6. Or anything you are not very comfortable looking after.

Enjoys reading. Any question, please let me know.

Advertisements

Hyperkalemia

Normal : 3.5 – 5.5 mmol/L

>6.5mmol/L is an emergency and needs urgent treatment.

s/s – fast irregular pulse, palpitations, chest pain, weakness and light-headness,  parenthesis, areflexia, & paralysis

ECG – tall tented T waves >> small/ flat P waves; increased PR interval >> Widening of QRS (eventually may have sinusoidal pattern) and VF/VT

Causes

Pseudohyperkalemia/ artefactual results

  • Hemolysis (in laboratory tube) most common
  • Thrombocytosis
  • Leukocytosis
  • Venipuncture technique (ie, ischemic blood draw from prolonged tourniquet application)
  • contamination with potassium EDTA
  • delayed analysis

Redistribution

  • Acidosis
  • Insulin deficiency
  • Drugs: Beta-blocker, Digoxin (a/c overdose), Succinylcholine or Suxamethonium, Arginine hydrochloride
  • Hyperkalemic familial periodic paralysis
  • Burns

Excessive endogenous potassium load

  • Hemolysis
  • Rhabdomyolysis
  • Internal hemorrhage
  • Tumor lysis

Excessive exogenous potassium load

  • Parenteral administration/ Blood transfusion
  • High dose Penicillin (1.7 meq K+ per 1 Million Units)
  • Excess in diet
  • Potassium supplements
  • Salt substitutes

Diminished potassium excretion

  • Decreased glomerular filtration rate (eg, acute or end-stage chronic renal failure)
  • Decreased mineralocorticoid activity
  • Defect in tubular secretion (eg, renal tubular acidosis II and IV)
  • Drugs (eg, NSAIDs, ACE-i, heparin, cyclosporine, potassium-sparing diuretics)

Laboratory error

Management Protocol

See the link below:

http://www.fpnotebook.com/mobile/renal/potassium/hyprklmmngmnt.htm